Latest News -

Sat, Oct 25, 2014

DR. KESTNER: Cholesterol drugs can injure liver, damage muscle, cause memory problems


 Related Articles
Email Print
If you or someone you know is taking drugs for cholesterol, often called statin drugs, this information is very important.

The names of this type of drugs often end in -cor or -chol, such as Crestor, Lipitor, Zocor, Pravachol, Lescol, Advicor or Simcor. Also included are brands such as Vytorin and Caduet.

The drugs have become very widely prescribed due to the fact that so many people have elevated cholesterol.

Elevated cholesterol levels are generally associated with a higher risk of cardiac and circulatory disorders including heart attack and stroke.

The statin drugs have become very popular with many physicians because of their concern over their patients’ levels of circulating cholesterol and the risk they face of arterial blockage that can lead to disease or death.

However, with every intended advantage of any medication comes the disadvantage of unintended side effects.

In the case of these statin drugs, for some users the side effects can range from mild to catastrophic.

For years, physicians were advised to monitor their patients’ levels of liver enzymes to ensure safety. Earlier this year, however, the FDA changed that recommendation because some studies indicate the liver enzyme monitoring does not accurately reflect whether damage is occurring or not.

For example, prior to beginning the use of the statin drugs a doctor would order a blood test to measure the level of an enzyme called creatine kinase (CK). Many doctors would routinely follow up with another test of CK at six months and 12 months later, especially for patients that might complain of muscle pain.

For the last decade, it was commonly thought that as long as the level of CK was less than 10 times normal, no muscle damage was likely.

However, recent studies have demonstrated many patients have sustained liver or muscle damage as a result of taking statin drugs, and CK tests are misleading.

In one study conducted in 2009, 57 percent of patients taking statin drugs for cholesterol were found to have significant muscle damage that was demonstrated by muscle biopsy, yet only one of these patients had an abnormal CK test. This study and others indicate muscle damage resulting from the use of the widely prescribed cholesterol drugs is much more widespread than previously estimated.

Regarding liver injury that can occur from the use of the stain drugs, the FDA earlier this year changed their recommendation regarding monitoring CK levels. It is now recommended to obtain a baseline level of CK prior to starting the drug and then use clinical indications to determine how to monitor each patient thereafter.

Importantly, anyone taking these kinds of drugs should advise their doctor immediately if they experience any of the following symptoms:

• Unusual fatigue or weakness,

• Loss of appetite,

• Upper belly pain,

• Dark-colored urine,

• Yellowing of the skin or the whites of the eyes, or

• Muscle pain.

The same FDA advisory warned some patients may experience significant memory or cognitive problems including confusion as a result of taking the statin drugs. If you are taking stains and experience any symptoms such as these it is important to contact your doctor immediately. These problems usually resolve after discontinuing the drug.

Also included in the FDA advisory is a warning that some patients may experience a significant increase in blood sugar resulting from the statin drugs. This is of particular concern for patients that have or might be at risk for diabetes.

The new labeling on the statin drugs includes information about all of these issues. However, studies show patients often fail to read labels at all or don’t clearly understand the significance of the warnings on drug labels. Many assume, since the doctor wrote the prescription, the product is safe to use as directed.

However, if a patient begins experiencing any problem discussed in this column, unless they know to look for them and alert their doctor promptly, there is no way that their doctor would know there is a problem.

Since many of the products are prescribed for elderly patients that may overlook the potential problems, it is important that family members or close friends discuss these concerns with those patients.

 
 
 
Tagged under  Cholesterol, Dr Mark Kestner, FDA Warning, Health Care, Living Well, Statin drugs, Voices



Powered by Bondware
News Publishing Software